February  2017, 10(1): 37-54. doi: 10.3934/dcdss.2017002

Asymptotic analyses and error estimates for a Cahn-Hilliard type phase field system modelling tumor growth

1. 

Dipartimento di Matematica “F. Casorati”, Università di Pavia, via Ferrata 1,27100 Pavia, Italy

2. 

Weierstrass Institute for Applied Analysis and Stochastics, Mohrenstrasse 39,10117 Berlin, Germany

3. 

Department of Mathematics, Humboldt-Universität zu Berlin, Unter den Linden 6,10099 Berlin, Germany

Received  March 2015 Revised  May 2015 Published  December 2016

This paper is concerned with a phase field system of Cahn-Hilliard type that is related to a tumor growth model and consists of three equations in terms of the variables order parameter, chemical potential and nutrient concentration. This system has been investigated in the recent papers [7] and [9] from the viewpoint of well-posedness, long-time behavior and asymptotic convergence as two positive viscosity coefficients tend to zero at the same time. Here, we continue the analysis performed in [9] by showing two independent sets of results as just one of the coefficents tends to zero, the other remaining fixed. We prove convergence results, uniqueness of solutions to the two resulting limit problems, and suitable error estimates.

Citation: Pierluigi Colli, Gianni Gilardi, Elisabetta Rocca, Jürgen Sprekels. Asymptotic analyses and error estimates for a Cahn-Hilliard type phase field system modelling tumor growth. Discrete & Continuous Dynamical Systems - S, 2017, 10 (1) : 37-54. doi: 10.3934/dcdss.2017002
References:
[1]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach spaces Springer Monographs in Mathematics, 2010. doi: 10.1007/978-1-4419-5542-5. Google Scholar

[2]

H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Math. Stud., $\mathbf{5}$, North-Holland, Amsterdam, 1973. Google Scholar

[3]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system Ⅰ. Interfacial free energy, J. Chem. Phys., 2 (1958), 258-267. Google Scholar

[4]

G. Canevari and P. Colli, Solvability and asymptotic analysis of a generalization of the Caginalp phase field system, Commun. Pure Appl. Anal., 11 (2012), 1959-1982. doi: 10.3934/cpaa.2012.11.1959. Google Scholar

[5]

G. Canevari and P. Colli, Convergence properties for a generalization of the Caginalp phase field system, Asymptot. Anal., 82 (2013), 139-162. Google Scholar

[6]

P. ColliG. Gilardi and M. Grasselli, Asymptotic analysis of a phase field model with memory for vanishing time relaxation, Hiroshima Math. J., 29 (1999), 117-143. Google Scholar

[7]

P. ColliG. Gilardi and D. Hilhorst, On a Cahn-Hilliard type phase field system related to tumor growth, Discrete Contin. Dyn. Syst., 35 (2015), 2423-2442. doi: 10.3934/dcds.2015.35.2423. Google Scholar

[8]

P. ColliG. GilardiP. Podio-Guidugli and J. Sprekels, An asymptotic analysis for a nonstandard Cahn-Hilliard system with viscosity, Discrete Contin. Dyn. Syst. Ser. S, 6 (2013), 353-368. Google Scholar

[9]

P. ColliG. GilardiE. Rocca Sprekels and J. Sprekels, Vanishing viscosities and error estimate for a Cahn-Hilliard type phase field system related to tumor growth, Nonlinear Anal. Real World Appl., 26 (2015), 93-108. doi: 10.1016/j.nonrwa.2015.05.002. Google Scholar

[10]

P. Colli and J. Sprekels, Stefan problems and the Penrose-Fife phase field model, Adv. Math. Sci. Appl., 7 (1997), 911-934. Google Scholar

[11]

A. DamlamianN. Kenmochi and N. Sato, Subdifferential operator approach to a class of nonlinear systems for Stefan problems with phase relaxation, Nonlinear Anal., 23 (1994), 115-142. doi: 10.1016/0362-546X(94)90255-0. Google Scholar

[12]

C. M. Elliott and A. M. Stuart, Viscous Cahn-Hilliard equation. Ⅱ. Analysis, J. Differential Equations, 128 (1996), 387-414. doi: 10.1006/jdeq.1996.0101. Google Scholar

[13]

C. M. Elliott and S. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357. doi: 10.1007/BF00251803. Google Scholar

[14]

S. FrigeriM. Grasselli and E. Rocca, On a diffuse interface model of tumor growth, European J. Appl. Math., 26 (2015), 215-243. doi: 10.1017/S0956792514000436. Google Scholar

[15]

M. Girotti, Vanishing time relaxation for a phase-field model with entropy balance, Adv. Math. Sci. Appl., 22 (2012), 553-575. Google Scholar

[16]

A. Hawkins-DaarudK. G. van der Zee and J. T. Oden, Numerical simulation of a thermodynamically consistent four-species tumor growth model, Int. J. Numer. Meth. Biomed. Engng., 28 (2012), 3-24. doi: 10.1002/cnm.1467. Google Scholar

[17]

D. HilhorstJ. KampmannT. N. Nguyen and K. G. Van der Zee, Formal asymptotic limit of a diffuse-interface tumor-growth model, Math. Models Methods Appl. Sci., 25 (2015), 1011-1043. doi: 10.1142/S0218202515500268. Google Scholar

[18]

J. -L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod; Gauthier-Villars, Paris, 1969. Google Scholar

[19]

E. Rocca, Asymptotic analysis of a conserved phase-field model with memory for vanishing time relaxation, Adv. Math. Sci. Appl., 10 (2000), 899-916. Google Scholar

[20]

R. Rossi, Asymptotic analysis of the Caginalp phase-field model for two vanishing time relaxation parameters, Adv. Math. Sci. Appl., 13 (2003), 249-271. Google Scholar

[21]

R. Rossi, Well-posedness and asymptotic analysis for a Penrose-Fife type phase field system, Math. Methods Appl. Sci., 27 (2004), 1411-1445. doi: 10.1002/mma.510. Google Scholar

[22]

G. Schimperna, Singular limit of a transmission problem for the parabolic phase-field model, Appl. Math., 45 (2000), 217-238. doi: 10.1023/A:1023070928404. Google Scholar

[23]

X. WuG. J. van Zwieten and K. G. van der Zee, Stabilized second-order convex splitting schemes for Cahn-Hilliard models with applications to diffuse-interface tumor-growth models, Int. J. Numer. Meth. Biomed. Engng., 30 (2014), 180-203. doi: 10.1002/cnm.2597. Google Scholar

show all references

References:
[1]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach spaces Springer Monographs in Mathematics, 2010. doi: 10.1007/978-1-4419-5542-5. Google Scholar

[2]

H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Math. Stud., $\mathbf{5}$, North-Holland, Amsterdam, 1973. Google Scholar

[3]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system Ⅰ. Interfacial free energy, J. Chem. Phys., 2 (1958), 258-267. Google Scholar

[4]

G. Canevari and P. Colli, Solvability and asymptotic analysis of a generalization of the Caginalp phase field system, Commun. Pure Appl. Anal., 11 (2012), 1959-1982. doi: 10.3934/cpaa.2012.11.1959. Google Scholar

[5]

G. Canevari and P. Colli, Convergence properties for a generalization of the Caginalp phase field system, Asymptot. Anal., 82 (2013), 139-162. Google Scholar

[6]

P. ColliG. Gilardi and M. Grasselli, Asymptotic analysis of a phase field model with memory for vanishing time relaxation, Hiroshima Math. J., 29 (1999), 117-143. Google Scholar

[7]

P. ColliG. Gilardi and D. Hilhorst, On a Cahn-Hilliard type phase field system related to tumor growth, Discrete Contin. Dyn. Syst., 35 (2015), 2423-2442. doi: 10.3934/dcds.2015.35.2423. Google Scholar

[8]

P. ColliG. GilardiP. Podio-Guidugli and J. Sprekels, An asymptotic analysis for a nonstandard Cahn-Hilliard system with viscosity, Discrete Contin. Dyn. Syst. Ser. S, 6 (2013), 353-368. Google Scholar

[9]

P. ColliG. GilardiE. Rocca Sprekels and J. Sprekels, Vanishing viscosities and error estimate for a Cahn-Hilliard type phase field system related to tumor growth, Nonlinear Anal. Real World Appl., 26 (2015), 93-108. doi: 10.1016/j.nonrwa.2015.05.002. Google Scholar

[10]

P. Colli and J. Sprekels, Stefan problems and the Penrose-Fife phase field model, Adv. Math. Sci. Appl., 7 (1997), 911-934. Google Scholar

[11]

A. DamlamianN. Kenmochi and N. Sato, Subdifferential operator approach to a class of nonlinear systems for Stefan problems with phase relaxation, Nonlinear Anal., 23 (1994), 115-142. doi: 10.1016/0362-546X(94)90255-0. Google Scholar

[12]

C. M. Elliott and A. M. Stuart, Viscous Cahn-Hilliard equation. Ⅱ. Analysis, J. Differential Equations, 128 (1996), 387-414. doi: 10.1006/jdeq.1996.0101. Google Scholar

[13]

C. M. Elliott and S. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357. doi: 10.1007/BF00251803. Google Scholar

[14]

S. FrigeriM. Grasselli and E. Rocca, On a diffuse interface model of tumor growth, European J. Appl. Math., 26 (2015), 215-243. doi: 10.1017/S0956792514000436. Google Scholar

[15]

M. Girotti, Vanishing time relaxation for a phase-field model with entropy balance, Adv. Math. Sci. Appl., 22 (2012), 553-575. Google Scholar

[16]

A. Hawkins-DaarudK. G. van der Zee and J. T. Oden, Numerical simulation of a thermodynamically consistent four-species tumor growth model, Int. J. Numer. Meth. Biomed. Engng., 28 (2012), 3-24. doi: 10.1002/cnm.1467. Google Scholar

[17]

D. HilhorstJ. KampmannT. N. Nguyen and K. G. Van der Zee, Formal asymptotic limit of a diffuse-interface tumor-growth model, Math. Models Methods Appl. Sci., 25 (2015), 1011-1043. doi: 10.1142/S0218202515500268. Google Scholar

[18]

J. -L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod; Gauthier-Villars, Paris, 1969. Google Scholar

[19]

E. Rocca, Asymptotic analysis of a conserved phase-field model with memory for vanishing time relaxation, Adv. Math. Sci. Appl., 10 (2000), 899-916. Google Scholar

[20]

R. Rossi, Asymptotic analysis of the Caginalp phase-field model for two vanishing time relaxation parameters, Adv. Math. Sci. Appl., 13 (2003), 249-271. Google Scholar

[21]

R. Rossi, Well-posedness and asymptotic analysis for a Penrose-Fife type phase field system, Math. Methods Appl. Sci., 27 (2004), 1411-1445. doi: 10.1002/mma.510. Google Scholar

[22]

G. Schimperna, Singular limit of a transmission problem for the parabolic phase-field model, Appl. Math., 45 (2000), 217-238. doi: 10.1023/A:1023070928404. Google Scholar

[23]

X. WuG. J. van Zwieten and K. G. van der Zee, Stabilized second-order convex splitting schemes for Cahn-Hilliard models with applications to diffuse-interface tumor-growth models, Int. J. Numer. Meth. Biomed. Engng., 30 (2014), 180-203. doi: 10.1002/cnm.2597. Google Scholar

[1]

Harald Garcke, Kei Fong Lam. Analysis of a Cahn--Hilliard system with non-zero Dirichlet conditions modeling tumor growth with chemotaxis. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4277-4308. doi: 10.3934/dcds.2017183

[2]

Andrea Signori. Optimal treatment for a phase field system of Cahn-Hilliard type modeling tumor growth by asymptotic scheme. Mathematical Control & Related Fields, 2019, 0 (0) : 0-0. doi: 10.3934/mcrf.2019040

[3]

Pierluigi Colli, Gianni Gilardi, Danielle Hilhorst. On a Cahn-Hilliard type phase field system related to tumor growth. Discrete & Continuous Dynamical Systems - A, 2015, 35 (6) : 2423-2442. doi: 10.3934/dcds.2015.35.2423

[4]

Alp Eden, Varga K. Kalantarov. 3D convective Cahn--Hilliard equation. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1075-1086. doi: 10.3934/cpaa.2007.6.1075

[5]

Jaemin Shin, Yongho Choi, Junseok Kim. An unconditionally stable numerical method for the viscous Cahn--Hilliard equation. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1737-1747. doi: 10.3934/dcdsb.2014.19.1737

[6]

Pierluigi Colli, Gianni Gilardi, Paolo Podio-Guidugli, Jürgen Sprekels. An asymptotic analysis for a nonstandard Cahn-Hilliard system with viscosity. Discrete & Continuous Dynamical Systems - S, 2013, 6 (2) : 353-368. doi: 10.3934/dcdss.2013.6.353

[7]

Hongwei Chen. Blow-up estimates of positive solutions of a reaction-diffusion system. Conference Publications, 2003, 2003 (Special) : 182-188. doi: 10.3934/proc.2003.2003.182

[8]

Svetlana Matculevich, Pekka Neittaanmäki, Sergey Repin. A posteriori error estimates for time-dependent reaction-diffusion problems based on the Payne--Weinberger inequality. Discrete & Continuous Dynamical Systems - A, 2015, 35 (6) : 2659-2677. doi: 10.3934/dcds.2015.35.2659

[9]

Junping Shi, Jimin Zhang, Xiaoyan Zhang. Stability and asymptotic profile of steady state solutions to a reaction-diffusion pelagic-benthic algae growth model. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2325-2347. doi: 10.3934/cpaa.2019105

[10]

M. Grasselli, V. Pata. A reaction-diffusion equation with memory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1079-1088. doi: 10.3934/dcds.2006.15.1079

[11]

Annalisa Iuorio, Stefano Melchionna. Long-time behavior of a nonlocal Cahn-Hilliard equation with reaction. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3765-3788. doi: 10.3934/dcds.2018163

[12]

Tiberiu Harko, Man Kwong Mak. Travelling wave solutions of the reaction-diffusion mathematical model of glioblastoma growth: An Abel equation based approach. Mathematical Biosciences & Engineering, 2015, 12 (1) : 41-69. doi: 10.3934/mbe.2015.12.41

[13]

Laurence Cherfils, Madalina Petcu, Morgan Pierre. A numerical analysis of the Cahn-Hilliard equation with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1511-1533. doi: 10.3934/dcds.2010.27.1511

[14]

John W. Barrett, Harald Garcke, Robert Nürnberg. On sharp interface limits of Allen--Cahn/Cahn--Hilliard variational inequalities. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 1-14. doi: 10.3934/dcdss.2008.1.1

[15]

Danielle Hilhorst, Hideki Murakawa. Singular limit analysis of a reaction-diffusion system with precipitation and dissolution in a porous medium. Networks & Heterogeneous Media, 2014, 9 (4) : 669-682. doi: 10.3934/nhm.2014.9.669

[16]

Wanli Yang, Jie Sun, Su Zhang. Analysis of optimal boundary control for a three-dimensional reaction-diffusion system. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 325-344. doi: 10.3934/naco.2017021

[17]

Mostafa Bendahmane. Analysis of a reaction-diffusion system modeling predator-prey with prey-taxis. Networks & Heterogeneous Media, 2008, 3 (4) : 863-879. doi: 10.3934/nhm.2008.3.863

[18]

Thomas I. Seidman. Interface conditions for a singular reaction-diffusion system. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 631-643. doi: 10.3934/dcdss.2009.2.631

[19]

Costică Moroşanu. Stability and errors analysis of two iterative schemes of fractional steps type associated to a nonlinear reaction-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-21. doi: 10.3934/dcdss.2020089

[20]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (27)
  • HTML views (108)
  • Cited by (2)

[Back to Top]